We describe a young woman who developed POTS with positive serum anti-NMDA receptor antibodies and no evidence of encephalitis after vaccination with HPV vaccine, Cervarix. Her symptoms improved significantly with immunomodulatory therapy and re-occurred after immunomodulatory therapy was stopped, suggesting an autoimmune etiology of POTS after vaccination.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Thieben MJ, Sandroni P, Sletten DM, et al. Postural orthostatic tachycardia syndrome: the Mayo Clinic experience. Mayo Clin Proc. 2007;82:308–13.
Dalmau J, Lancaster E, Martinez-Hernandez E, et al. Clinical experience and laboratory investigations in patients with anti-NMDAR encephalitis. Lancet Neurol. 2011;10:63–74.
Blitshteyn S. Postural tachycardia syndrome following human papillomavirus vaccination. Eur J Neurol. 2014;21:135–9.
Brinth L, Thiebel AC, Pors K, Melson J. Suspected side effects to the quadrivalent human papilloma vaccine. Dan Med J. 2015;62:A5064.
Li H, Yu X, Liles C, et al. Autoimmune basis for postural tachycardia syndrome. J Am Heart Assoc. 2014;3:e000755. doi:10.1161/JAHA.113.000755.
Dubey D, Hopkins S, Vernino S. M1 and M2 muscarinic receptor antibodies among patients with postural orthostatic tachycardia syndrome: potential disease biomarker. J Clin Neuromuscul Dis. 2016;17:99–180 Abstract.
Dahan S, Tomljenovic L, Shoenfeld Y. Postural orthostatic tachycardia syndrome (POTS): a novel member of the autoimmune family. Lupus. 2016;25:339–42.
Hendrickson JE, Tormey CA. Human papilloma virus vaccination and dysautonomia: consideration for autoantibody evaluation and HLA typing. Vaccine. 2016;34:4468.
Blitshteyn S. Autoimmune markers and autoimmune disorders in patients with postural tachycardia syndrome (POTS). Lupus. 2015;24:1364–9.
Hofmann C, Baur M-O, Schroten H. Anti-NMDA receptor encephalitis after TdaP-IPV booster vaccination: cause or coincidence? J Neurol. 2011;258:500–1.
Conflict of interest
On behalf of all authors, the corresponding author states that there is no conflict of interest.
About this article
Cite this article
Blitshteyn, S., Brook, J. Postural tachycardia syndrome (POTS) with anti-NMDA receptor antibodies after human papillomavirus vaccination. Immunol Res 65, 282–284 (2017). https://doi.org/10.1007/s12026-016-8855-1
- Human papillomavirus vaccination
- Postural tachycardia syndrome
- Anti-NMDA receptor antibodies
- Orthostatic intolerance